zbMATH — the first resource for mathematics

Binomial approximation to the Poisson binomial distribution. (English) Zbl 0724.60021
Let \(X_ 1,...,X_ n\) be independent Bernoulli random variables with \(P(X_ i=1)=p_ i=1-q_ i.\) Let \(S=X_ 1+...+X_ n,\) \(P(k)=P(S=k)\) and \(Q(k)=\left( \begin{matrix} n\\ k\end{matrix} \right)p^ kq^{n-k}=P(Z=k)\) with \(p=n^{-1}(p_ 1+...+p_ n),\) \(q=1-p.\) The authors derive a lower and an upper bound for the variation distance \(\sum | P(k)- Q(k)|,\) both of which are, roughly, proportional to the nonnegative quantity 1-(Var S/Var Z). Proofs follow the method of C. Stein [Approximate computation of expectations (Hayward, CA, 1986)]. Logconcavity of P(k)/Q(k) leads to similar bounds for the sup-distance between distribution functions. The hypergeometric distribution has probabilities P(k) for suitable \(p_ 1,...,p_ n\) [see V. A. Vatutin and V. G. Mikhailov, Theory Probab. Appl. 27, 734-743 (1982); translation from Teor. Veroyatn. Primen. 27, No.4, 684-692 (1982; Zbl 0517.60008)]. From this result bounds for the variation distance between the multivariate hypergeometric and the multinomial distribution are derived.
Reviewer: A.J.Stam (Winsum)

60F05 Central limit and other weak theorems
62E17 Approximations to statistical distributions (nonasymptotic)
Full Text: DOI
[1] Barbour, A.D. (1989), Personal communication.
[2] Barbour, A.D.; Eagleson, G.K., Poisson approximation for some statistics based on exchangeable trials, Adv. in appl. probab., 15, 585-600, (1983) · Zbl 0511.60025
[3] Barbour, A.D.; Hall, P., On the rate of Poisson convergence, Math. proc. Cambridge philos. soc., 95, 473-480, (1984) · Zbl 0544.60029
[4] Barbour, A.D.; Holst, L., Some applications of the stein—chen method for proving Poisson convergence, Adv. in appl. probab., 21, 74-90, (1989) · Zbl 0673.60023
[5] Chen, L.H.Y., On the convergence of Poisson binomial to Poisson distributions, Ann. probab., 2, 178-180, (1974) · Zbl 0276.60024
[6] Chen, L.H.Y., Poisson approximation for dependent trials, Ann. probab., 3, 534-545, (1975) · Zbl 0335.60016
[7] Freedman, D., A remark on the difference between sampling with or without replacement, J. amer. statist. assoc., 72, 681, (1977)
[8] Hardy, G.H.; Littlewood, J.E.; Pólya, G., Inequalities, (1934), Cambridge Univ. Press Cambridge
[9] Keilson, J.; Gerber, H., Some results for discrete unimodality, J. amer. statist. assoc., 66, 386-389, (1971) · Zbl 0236.60017
[10] LeCam, L., An approximation theorem for the Poisson binomial distribution, Pacific. J. math., 10, 1181-1197, (1960) · Zbl 0118.33601
[11] Stein, C., A bound for the error in the normal approximation to the distribution of a sum of dependent random variables, Proc. sixth Berkeley symp. math. statist. probab., 2, 583-602, (1970)
[12] Stein, C., Approximate computation of expectations, 7, (1986), Inst. Math. Statist Hayward, CA, IMS Monograph Series · Zbl 0721.60016
[13] Vatutin, V.A.; Mikhailov, V.G., Limit theorems for the number of empty cells in an equiprobable scheme for group allocation of particles, Theory probab. appl., 27, 734-743, (1982) · Zbl 0536.60017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.